Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Goodland, KS

July 1, 2005Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 1, 2005, 9:35 PM CDT for Graham County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 9:35 PM CDT (02:35 UTC)
Expired
Jul 1, 2005, 9:54 PM CDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 164 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 020235
SVRGLD
KSC065-020300-
/O.NEW.KGLD.SV.W.0191.050702T0235Z-050702T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1000 PM CDT

* AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CENTRAL GRAHAM COUNTY TO SOUTH CENTRAL GRAHAM...MOVING 
SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL SOUTHEASTERN GRAHAM COUNTY AROUND 940 PM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3932 9988 3924 9995 3914 10001 3914 9962
      3924 9962 3931 9962

$$

AEP
2 follow-up statements
000 
WWUS53 KGLD 020243
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT FRI JUL 1 2005

KSC065-020300-
/O.CON.KGLD.SV.W.0191.000000T0000Z-050702T0300Z/
GRAHAM KS-
942 PM CDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR 
SOUTHEAST GRAHAM COUNTY...

AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER SOUTH CENTRAL GRAHAM
COUNTY...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR WEST CENTRAL KANSAS.

LAT...LON 3929 9988 3923 9989 3914 9992 3913 9962
      3919 9962 3927 9961

$$

AEP
000 
WWUS53 KGLD 020254
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT FRI JUL 1 2005

KSC065-020304-
/O.CAN.KGLD.SV.W.0191.000000T0000Z-050702T0300Z/
GRAHAM KS-
954 PM CDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST GRAHAM COUNTY IS 
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3929 9988 3923 9989 3914 9992 3913 9962
      3919 9962 3927 9961

$$

AEP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:01 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 1, 4:01 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT FRI JUL 1 2005

.DISCUSSION...MAIN CONCERN IS THE POSSIBILITY OF THUNDERSTORMS
SUNDAY AND SUNDAY NIGHT AS A SURFACE BOUNDARY AND UPPER SHORT
WAVE TROUGH MOVE THROUGH THE AREA.

HAVE NOT CHANGED MUCH FROM THE PREVIOUS FORECAST OTHER THAN TO
BLEND BETTER WITH THE SURROUNDING OFFICES AND CHANGE THE TIMING
AND COVERAGE OF THE PRECIPITATION SLIGHTLY IN THE SHORT TERM.

AN UPPER WAVE MOVING OUT OF THE CENTRAL ROCKIES AND ACROSS THE
HIGH PLAINS WILL WORK IN COMBINATION WITH THE SURFACE LEE
TROUGH/DRYLINE TO SPAWN THUNDERSTORMS THAT ARE EXPECTED TO MOVE
ACROSS THE TRI-STATE REGION THIS EVENING.

TEMPERATURES WILL WARM SLIGHTLY SATURDAY AND SUNDAY AS THE UPPER HIGH
OVER THE SOUTHWEST RIDGES INTO THE ROCKIES AND HIGH PLAINS REGION
AHEAD OF THE NEXT UPPER WAVE AND SURFACE BOUNDARY DUE THROUGH THE
REGION BY LATE SUNDAY.  THIS WILL BRING THE NEXT BATCH OF
SCATTERED THUNDERSTORMS TO THE REGION MAINLY SUNDAY EVEING.

DID NOT MAKE ANY CHANGES TO THE EXTENDED PERIODS.  EXPECT MAINLY
ZONAL FLOW ALOFT WITH THE JET LINGERING TO THE NORTH OF THE REGION
PRODUCING NUMEROUS WEAK WAVES IN THE UPPER FLOW...AIDING IN THE
PRODUCTION OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Jul 1, 11:33 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT FRI JUL 1 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1033 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

MODERATE INSTABILITY ALONG AND AHEAD OF A DRY LINE OVER EASTERN
COLORADO WILL RESULT IN SCATTERED THUNDERSTORMS DEVELOPING AFTER 1 PM
MDT. IN ADDITION AN UPPER LEVEL DISTURBANCE OVER SOUTHERN WYOMING
WILL MOVE SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING.
THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO WILL THEN SPREAD
EASTWARD INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THROUGH THE LATE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BECOME SEVERE
WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSETTLED WEATHER PATTERN WILL BRING A CHANCE FOR LATE AFTERNOON
AND EVENING THUNDERSTORMS THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

LAMMERS

In the hours before

Local storm report, Jul 1, 7:19 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 N GOODLAND            39.39N 101.71W
07/01/2005  1.75 INCH        SHERMAN            KS   NWS EMPLOYEE

&&

BOYD
Local storm report, Jul 1, 7:26 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             2 N GOODLAND            39.38N 101.71W
07/01/2005  0.75 INCH        SHERMAN            KS   NWS EMPLOYEE

&&

BOYD
Local storm report, Jul 1, 7:33 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             GOODLAND                39.35N 101.71W
07/01/2005  1.00 INCH        SHERMAN            KS   NWS EMPLOYEE

0630 PM     HAIL             GOODLAND                39.35N 101.71W
07/01/2005  1.50 INCH        SHERMAN            KS   NWS EMPLOYEE

&&

BOYD
Local storm report, Jul 1, 8:04 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             8 NE HOXIE              39.44N 100.33W
07/01/2005  0.88 INCH        SHERIDAN           KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Jul 1, 8:17 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             15 S EDSON              39.11N 101.54W
07/01/2005  2.00 INCH        WALLACE            KS   PUBLIC

&&

BOYD
Local storm report, Jul 1, 8:55 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             30 SSW OAKLEY           38.72N 101.07W
07/01/2005  1.50 INCH        LOGAN              KS   LAW ENFORCEMENT

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:26 PM CDTSevere Thunderstorm WarningGLDSherman69 min
Jul 1, 8:13 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace62 min
Jul 1, 9:15 PM CDTSevere Thunderstorm WarningGLDLogan24 min
Jul 2, 5:06 PM CDTSevere Thunderstorm WarningGLDSheridan37 min
Jul 2, 5:42 PM CDTSevere Thunderstorm WarningGLDWallace50 min
Jul 2, 5:55 PM CDTSevere Thunderstorm WarningGLDNorton50 min
Jul 2, 6:43 PM CDTSevere Thunderstorm WarningGLDNorton36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.